Mildred Leonora Sanderson (May 12, 1889 – October 10, 1914) was an American mathematician, best known for her mathematical theorem concerning modular invariants.[1][2]

Sanderson was born in Waltham, Massachusetts, in 1889 and was the valedictorian of her class at the Waltham High School.[1] She graduated from Mount Holyoke College in 1910, winning Senior Honors in Mathematics.[1] She obtained her Ph.D degree from the University of Chicago in 1913,[3] publishing the thesis (Sanderson 1913) in which she set forth her mathematical theorem. She was Leonard Eugene Dickson's first female doctoral student.[1][3]

After completing her Ph.D., Sanderson briefly taught at the University of Wisconsin before her untimely death in 1914 due to tuberculosis.[1][4]
Sanderson's theorem
Sanderson family grave at Mount Feake Cemetery, Waltham, Massachusetts. The grave of Mildred Sanderson is behind the main marker.

Sanderson's theorem (Sanderson 1913, p.490) states: "To any modular invariant i i of a system of forms under any group G G of linear transformations with coefficients in the field G F [ p n ] {\displaystyle {\rm {GF}}[p^{n}]}, there corresponds a formal invariant I I under G G such that I = i {\displaystyle I=i} for all sets of values in the field of the coefficients of the system of forms." Often this theorem was cited as “Miss Sanderson’s Theorem”.[1]

She is mentioned in the 2008 book Pioneering women in American mathematics: the pre-1940 PhD's, by Judy Green and Jeanne LaDuke.[4]

"Mildred Leonora Sanderson". Retrieved 2018-03-14.
Rutherford (2007, p.39)
Mildred Sanderson at the Mathematics Genealogy Project

Green, Judy; LaDuke, Jeanne (2008). Pioneering Women in American Mathematics — The Pre-1940 PhD's. History of Mathematics. Vol. 34 (1st ed.). American Mathematical Society, The London Mathematical Society. ISBN 978-0-8218-4376-5. Biography on p.542-543 of the Supplementary Material at AMS

Rutherford, Daniel Edwin (2007) [1932], Modular invariants, Cambridge Tracts in Mathematics and Mathematical Physics, No. 27, Ramsay Press, ISBN 978-1-4067-3850-6, MR 0186665
Sanderson, Mildred (1913), "Formal Modular Invariants with Application to Binary Modular Covariants", Transactions of the American Mathematical Society, Providence, R.I.: American Mathematical Society, 14 (4): 489–500, doi:10.2307/1988702, ISSN 0002-9947, JSTOR 1988702

Mathematics Encyclopedia



Hellenica World - Scientific Library

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License